Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 1, NWS Memphis, TN

January 3, 2015Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 3, 2015, 4:21 PM CST for Monroe County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2015, 4:21 PM CST (22:21 UTC)
Expired
Jan 3, 2015, 5:00 PM CST
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS54 KMEG 032221
SVRMEG
MSC095-032300-
/O.NEW.KMEG.SV.W.0001.150103T2221Z-150103T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CST SAT JAN 3 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 500 PM CST

* AT 420 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR WEST POINT TO
  TIBBEE...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ABERDEEN...GATTMAN...ATHENS...STRONG...NEW HAMILTON...QUINCY...
  BINFORD...WISE GAP...MULDON...SIPSEY FORK...GREENWOOD SPRINGS...
  EAST ABERDEEN AND SPLUNGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES
AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY
LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3367 8849 3368 8872 3371 8872 3401 8821
      3375 8825 3375 8832 3372 8833 3369 8837
      3369 8839 3367 8842 3367 8846 3365 8851
TIME...MOT...LOC 2220Z 228DEG 47KT 3368 8864 3351 8862 

$$
1 follow-up statement
112 
WWUS54 KMEG 032259
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CST SAT JAN 3 2015

MSC095-032309-
/O.EXP.KMEG.SV.W.0001.000000T0000Z-150103T2300Z/
MONROE MS-
459 PM CST SAT JAN 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE COUNTY WILL
EXPIRE AT 500 PM CST...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3367 8849 3368 8872 3371 8872 3401 8821
      3375 8825 3375 8832 3372 8833 3369 8837
      3369 8839 3367 8842 3367 8846 3365 8851
TIME...MOT...LOC 2257Z 228DEG 47KT 3368 8864 3351 8862 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 3:01 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 3, 3:01 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CST SAT JAN 3 2015

.DISCUSSION...

SKIES REMAIN CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON WITH TEMPERATURES RANGING FROM THE UPPER 40S TO MID 60S.
A LARGE AREA OF RAIN CONTINUES TO MOVE ACROSS THE EASTERN HALF OF
THE FORECAST AREA. THIS AREA OF RAIN HAS LITTLE THUNDER ASSOCIATED
WITH AN RAINFALL IS NOT PARTICULARLY HEAVY. WITH THAT IN MIND WILL
CANCEL FLASH FLOOD WATCH AT 330 PM CST. WILL ALSO REMOVE MENTION
OF SEVERE WEATHER FROM THE HWO.

THE COLD FRONT IS PUSHING INTO FAR WESTERN SECTIONS OF THE
FORECAST AREA THIS AFTERNOON. THE COLD FRONT WILL MOVE THROUGH THE
FORECAST AREA TONIGHT WITH RAIN ENDING FROM WEST TO EAST BY SUNDAY
MORNING. TEMPERATURES WILL START TO TURN COLDER BEHIND THE FRONT
LATE TONIGHT WITH LOWS SUNDAY MORNING IN THE UPPER 30S TO MID 40S.

HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS ON SUNDAY. AS IT DOES
WINDS WILL SHIFT TO THE NORTHWEST AND START TO BRING INTO COLDER
AIR INTO THE REGION. HIGH TEMPERATURES ON SUNDAY WILL NOT BE MUCH
WARMER THAN THEY WILL BE IN THE MORNING. CLOUDS SHOULD CLEAR
SUNDAY NIGHT AND COMBINED WITH LIGHT WINDS WILL ALLOW TEMPERATURES
TO DROP IN THE LOW TO MID 20S OVER THE FORECAST AREA BY MONDAY
MORNING. MONDAY WILL BE SUNNY BUT CHILLY WITH HIGHS IN THE LOWER
30S TO LOWER 40S.

BY MONDAY NIGHT...THE SURFACE HIGH SHOULD BE EAST OF THE REGION
ALLOWING WINDS TO SHIFT TO THE SOUTH AND BRING SOMEWHAT MILDER AIR
INTO THE FORECAST AREA. TEMPERATURES WILL NOT BE AS COLD MONDAY
NIGHT WITH LOWS TUESDAY MORNING IN THE MID 20S TO AROUND 30
DEGREES. TUESDAY WILL BE DRY AND A LITTLE MILDER WITH HIGHS IN THE
40S TO AROUND 50 DEGREES.

ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY AFTERNOON
AND EVENING. THIS FRONT WILL HAVE LITTLE MOISTURE TO WORK WITH
AHEAD OF IT SO NO PRECIPITATION IS EXPECTED. THE AIR BEHIND THIS
FRONT WILL BE MUCH COLDER THAN THE AIR WE WILL SEE MOVING INTO THE
REGION ON SUNDAY. LOWS WEDNESDAY MORNING WILL BE MAINLY IN THE
20S.

AS BRISK NORTH WINDS BLOW ACROSS THE REGION ON WEDNESDAY AFTERNOON
TEMPERATURES WILL NOT WARM UP TOO MUCH WITH HIGHS IN THE MID 20S
TO MID 30S. WEDNESDAY NIGHT AND THURSDAY MORNING WILL BE VERY COLD
AS LOWS THURSDAY MORNING IN THE TEENS. IN ADDITIONAL WINDS OF
AROUND 10 MPH WILL PUSH WIND CHILL READINGS TO THE SINGLE DIGITS
TO NEAR ZERO. THURSDAY WILL NOT REMAIN DRY AND CHILLY WITH HIGHS
IN THE 20S.

BY THURSDAY NIGHT...WINDS SHOULD RETURN TO THE SOUTH SO
TEMPERATURES WILL START TO MODERATE SOME. BY FRIDAY MOST LOCATIONS
WILL SEE HIGHS IN THE 30S. BY FRIDAY NIGHT...A WARM FRONT WILL
START TO MOVE INTO THE REGION. AS THIS DOES MOISTURE WILL START TO
INCREASE AND THERE WILL BE A SMALL CHANCE OF PRECIPITATION. AT
THIS POINT...IT LOOKS AS THOUGH PRECIPITATION WILL START OUT AS
SOME SLEET OR FREEZING RAIN BUT THERE IS MUCH UNCERTAINTY AT THIS
TIME. BY NEXT SATURDAY...AS TEMPERATURES WARM TO ABOVE FREEZING
ANY FROZEN PRECIPITATION WILL CHANGE OVER TO RAIN.

ARS

&&

.AVIATION...

18Z TAF CYCLE (03/18Z-04/18Z)

A COLD FRONT WILL MOVE THROUGH THE MIDSOUTH FROM THE WEST THIS
AFTERNOON AND EVENING. IFR TO LIFR CONDITIONS WILL OCCUR THIS
AFTERNOON AND EVENING. RAIN WILL BE WIDESPREAD THIS AFTERNOON
ESPECIALLY ALONG AND EAST OF THE MS RIVER. THE BEST CHANCE OF ANY
THUNDERSTORM DEVELOPMENT WILL BE ACROSS NORTHEAST MS. RAIN ENDING
FROM THE WEST THIS EVENING. CONDITIONS IMPROVING TO MVFR FROM THE
WEST OVERNIGHT. GUSTY SOUTH WINDS WILL OCCUR AHEAD OF THE
FRONT. WINDS TURNING TO THE WEST AND EVENTUALLY NORTHWEST BEHIND
THE FRONT INCREASING IN SPEED AND BECOMING GUSTY ESPECIALLY SUNDAY
MORNING.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 3, 3:32 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CST SAT JAN 3 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-042345-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
332 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
SOUTH AND EAST OF A LINE FROM HOUSTON MISSISSIPPI TO FULTON
MISSISSIPPI. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ARCTIC COLD FRONT WILL MOVE ACROSS THE MID SOUTH BY THE MIDDLE
OF NEXT WEEK BRINGING VERY COLD TEMPERATURES AND THE POTENTIAL FOR
DANGEROUS WIND CHILL VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE SLIGHT RISK
AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:56 PM CSTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more20 hr
Jan 3, 11:22 AM CSTRiver Flood WarningMEGLafayette, Marshall, Union43 hr
Jan 3, 4:38 PM CSTTornado WarningMEGMonroe22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.